Alert archive / New York / Special Weather Statements in 2012
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 18, 2012, 12:41 AM EDT for Oneida County, New York. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2012, 12:41 AM EDT (04:41 UTC)
- Expired
- Jul 18, 2012, 1:45 AM EDT
- In force
- 64 min
- Issued by
- NWS Buffalo, NY
County Oneida County, NY
The radar
The Ft Drum radar (KTYX), 41 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 4.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 935 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2300 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.2
The text
As transmitted, in the capitals the NWS used until 2016.
321
WWUS81 KBUF 180441
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1241 AM EDT WED JUL 18 2012
NYZ006-008-180545-
LEWIS NY-OSWEGO NY-
1241 AM EDT WED JUL 18 2012
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 1238 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG WINDS
TO 45 MPH...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED OVER
CENTRAL OSWEGO COUNTY...AND MOVING EAST AT 50 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
WILLIAMSTOWN...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4342 7552 4342 7557 4348 7580 4333 7588
4332 7585 4329 7586 4328 7587 4331 7614
4353 7613 4347 7543 4346 7543
$$
\TMAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 17, 11:58 PM EDT, 43 minutes earlier.
Area forecast discussion, Jul 17, 11:58 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1158 PM EDT TUE JUL 17 2012 .SYNOPSIS... A SLOW MOVING COLD FRONT WILL DROP SOUTH ACROSS THE AREA TONIGHT AND BRING SCATTERED SHOWERS AND THUNDERSTORMS. BEHIND THE FRONT... CANADIAN HIGH PRESSURE WILL BRING A WELCOME CHANGE TO COOLER CONDITIONS WEDNESDAY THROUGH THE END OF THE WEEK. && .NEAR TERM /THROUGH WEDNESDAY/... A COLD FRONT WILL CONTINUE TO DROP SOUTHWARD...STALLING NEAR THE NEW YORK AND PENNSYLVANIA BORDER NEAR DAYBREAK. THUNDERSTORMS BEHIND THE COLD FRONT ACROSS LAKE ONTARIO WILL TRACK EAST OF LAKE ONTARIO DURING THE EARLY MORNING HOURS. OTHERWISE...SHOWERS AND THUNDERSTORMS WILL BE QUITE SCATTERED IN NATURE...WITH VERY FEW LOCATIONS LIKELY TO SEE MUCH...IF ANY...ADDITIONAL RAINFALL OVERNIGHT. FOR TEMPERATURES...WARM AND RATHER HUMID CONDITIONS WILL BE THE RULE TONIGHT WITH MANY LOCATIONS ACROSS THE LAKE PLAINS EXPECT TO STAY ABOVE 70 DEGREES. ON WEDNESDAY...THE COLD FRONT IS FORECAST TO STALL SOUTH OF THE NEW YORK/PA BORDER WHILE A WEAK WAVE MOVES EAST ALONG THE BOUNDARY. A MOIST NORTHERLY FLOW LINGERING BEHIND THE FRONT...COMBINED WITH ADDITIONAL LIFT FROM A PASSING UPPER LEVEL JET STREAK...COULD STILL STILL RESULT IN A FEW MORE SHOWERS AND POSSIBLE THUNDERSTORMS FOR AREAS MAINLY SOUTH OF THE THRUWAY. WILL MAINTAIN THE HIGHEST POPS ACROSS THE SOUTHERN TIER WHICH WILL BE CLOSER TO DEEPER LOW LEVEL MOISTURE AND FAVORABLE INSTABILITY. THE INCREASED CLOUD COVER AND LINGERING CHANCES FOR PCPN WILL BRING WELCOME RELIEF FROM THIS AFTERNOON'S OPPRESSIVE CONDITIONS. EXPECT TEMPERATURES TO RANGE FROM THE UPPER 70S TO THE MID 80S. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... WEDNESDAY NIGHT THE SLOW SOUTHWARD PUSH TO THE COLD FRONT WILL LIKELY START THIS PERIOD WITH THE COLD FRONT DRAPED JUST TO THE SOUTH OF THE STATE BORDER. AN ANAFRONTAL STRUCTURE WILL LEAD TO A FEW SHOWERS AND PERHAPS A RUMBLE OF THUNDER LINGERING ACROSS THE SOUTHERN TIER THROUGH THE EVENING HOURS. AS COOLER AIR ADVECTS SOUTHWARD ACROSS THE EASTERN GREAT LAKES A MORE COMFORTABLE NIGHT WILL BE HAD ACROSS THE NORTH COUNTRY AND AREAS JUST SOUTH OF THE LAKE ONTARIO SHORELINE ALONG WITH LOWERING DEW POINTS. SOME PATCHY FOG AND LOW CLOUDS ARE POSSIBLE ACROSS THE SOUTHERN TWO TIERS OF COUNTIES BEHIND THE COLD FRONT WEDNESDAY NIGHT WHERE DEWPOINTS WILL BE SLOW TO FALL. THURSDAY HIGH PRESSURE WILL PUSH SOUTHWARD FROM NEAR JAMES BAY BRINGING A COMFORTABLE DAY WITH MOSTLY SUNNY SKIES TO THE NORTH...WHILE TO THE SOUTH WHERE LOW LEVEL MOISTURE WILL LINGER A PARTLY SUNNY SKY IS LIKELY. TEMPERATURES AT 850 HPA AVERAGE 10 TO 14C ACROSS THE AREA WHICH WILL PROMOTE AFTERNOON HIGHS IN THE UPPER 70S TO AROUND 80. THOUGH THESE TEMPERATURES ARE ONLY A FEW DEGREES COOLER THAN WEDNESDAY...THE DRIER AIR WITH DEWPOINTS ABOUT 10 DEGREES LOWER WILL MAKE FOR A COMFORTABLE DAY. THURSDAY NIGHT A COMPLEX OF THUNDERSTORMS IS EXPECTED TO FORM UPSTREAM OVER THE WESTERN GREAT LAKES. THE AXIS OF THETA-E ALONG WITH THE SE ORIENTATION OF 1000-500 THICKNESS LINES SUGGEST THAT THESE THUNDERSTORMS SHOULD DIVE SOUTHEASTWARD AND REMAIN JUST TO THE WEST AND SOUTH OF THE SOUTHERN TIER. WILL CONTINUE A DRY FORECAST THOUGH SOME MID AND HIGH LEVEL CLOUDS MAY STREAM ACROSS PORTIONS OF WESTERN NEW YORK. OTHERWISE EXPECT A MAINLY CLEAR SKY THURSDAY NIGHT ALLOWING FOR TEMPERATURES TO DROP BACK INTO THE LOWER 50S ACROSS THE INLAND SOUTHERN TIER AND NORTH COUNTRY...TO AROUND 60 CLOSER TO THE LAKES. && .LONG TERM /FRIDAY THROUGH TUESDAY/... THIS TIME PERIOD WILL LARGELY BE DRY...THOUGH A WEAK FRONTAL BOUNDARY COULD BRING SOME SPOTTY SHOWERS AND THUNDERSTORMS TOWARDS THE END OF THE WEEKEND/BEGINNING OF THE WORK WEEK. TEMPERATURES WILL AVERAGE AROUND NORMAL FOR THE TIME PERIOD AND NO EXTREME HEAT EXPECTED. THE LARGE SCALE PATTERN FOR THIS TIME PERIOD PLACES A BROAD RIDGE OF HIGH PRESSURE OVER THE CENTRAL US/ROCKIES WITH SHORT WAVE TROUGHS ROUNDING THE RIDGE AND CROSSING THE EASTERN GREAT LAKES THROUGH THE PERIOD. FOR FRIDAY A GENERAL TROUGH WILL BE ACROSS NEW ENGLAND AND THE EASTERN GREAT LAKES REGION. MOISTURE IS MARGINAL AND WITH PLENTY OF DRY AIR IN THE LOW TO MID LEVELS BELOW THIS MOISTURE WILL MAINTAIN THE DRY FORECAST WITH A MIX OF SUN AND CLOUDS. WITH THIS NORTHERLY FLOW EXPECT AFTERNOON TEMPERATURES TO REMAIN BELOW NORMAL...WITH COMFORTABLE SUMMER HIGHS IN THE MID TO UPPER 70S. ON SATURDAY BOTH THE 12Z ECMWF AND GFS BRING A RIDGE ALOFT ACROSS THE REGION BEHIND A SHORT WAVE THAT IS EXITING ACROSS NEW ENGLAND AND OVER THE WESTERN ATLANTIC. WITH AMPLE DRY AIR EXPECT MOSTLY SUNNY SKIES AND AFTERNOON TEMPERATURES SEVERAL DEGREES WARMER. AIR TEMPERATURES OF LOW TO MID 80S WILL BE COMMON...AND THOUGH DEW POINTS WILL BE RISING MOST AREAS SHOULD STAY BELOW 60...SO WE SHOULD STILL REMAIN COMFORTABLE. ON SUNDAY BOTH THE ECMWF AND GFS BRING THE CREST OF WARMTH ALOFT ACROSS THE REGION WITH 850 HPA TEMPERATURES REACHING +15 TO +18C. BEHIND THE UPPER LEVEL RIDGE CLOUDS WILL LIKELY INCREASE SOME AS WELL...LEAVING TEMPERATURES SUNDAY SIMILAR TO SATURDAY. AN UPPER LEVEL SHORT WAVE ACROSS SOUTHERN CANADA WILL CLIP/NEAR THE NORTH COUNTRY SUNDAY WITH A SLIGHT CHANCE FOR A SHOWER OR ISOLATED THUNDERSTORMS. THOUGH TEMPERATURES SUNDAY WILL BE SIMILAR TO SATURDAY THE DEW POINT WILL BE HIGHER...WITH A MORE NOTICEABLE FEEL OF HUMIDITY TO THE AIR. DEW POINTS WILL LIKELY CLIMB INTO THE 60S ON SUNDAY. ON MONDAY BOTH THE ECMWF AND GFS BRING A WEAK FRONTAL BOUNDARY ACROSS THE REGION FROM THE NORTHERN GREAT LAKES. WITH THE BUILDING MOISTURE AHEAD OF THIS FRONT A SHOWER OR THUNDERSTORM IS POSSIBLE LATE SUNDAY NIGHT AND INTO MONDAY. GIVEN OUR DRY SPELL AND THE WEAKNESS OF THIS FRONTAL BOUNDARY WILL JUST GO WITH LOW CHC POPS. SOUTHWESTERLY WINDS AHEAD OF THIS FRONTAL BOUNDARY WILL MAINTAIN SLIGHTLY WARMER THAN NORMAL TEMPERATURES FOR OUR REGION WITH AFTERNOON HIGHS IN THE 80S TUESDAY BOTH THE GFS AND ECMWF BRING DRIER AIR ACROSS THE REGION WITH HIGH PRESSURE FOLLOWING THE WEAK FRONTAL BOUNDARY. SLIGHTLY COOLER...BUT MORE NOTICEABLE LOWER DEWPOINTS ON TUESDAY WITH A RETURN TO PLENTY OF SUNSHINE. OVERNIGHT LOWS WILL GENERALLY FALL BACK INTO THE 60S...WITH THE WARMEST NIGHT LIKELY SUNDAY NIGHT AHEAD OF THE WEAK COLD FRONT...AND COOLEST MORNINGS FRIDAY AND SATURDAY WITH MAINLY CLEAR SKIES...LOW DEW POINTS AND LIGHT WINDS. && .AVIATION /04Z WEDNESDAY THROUGH SUNDAY/... EXPECT MAINLY VFR CONDITIONS...WITH WIDELY SCATTERED SHOWERS AND THUNDERSTORMS FOR THE REMAINDER OF THE NIGHT AT TAF LOCATIONS. HOWEVER...THERE STILL WILL BE SOME MOISTURE IN THE BOUNDARY LAYER...AND WHILE DRIER AIR WILL BUILD IN...THERE WILL BE A LIMITED POTENTIAL FOR FOG TONIGHT AT SOME LOCATIONS. THE LACK OF RAIN WILL LIMIT THIS...BUT STILL MAY SEE A BRIEF PERIOD OF FOG AT JHW...WHERE IT IS MORE CLIMATOLOGICALLY FAVORED. GENERALLY FEEL MOS IS BIT OVERDONE IN THIS DRY ENVIRONMENT...WITH CONFIDENCE IN FOG DEVELOPMENT LOW. AFTER THIS...EXPECT MAINLY VFR CONDITIONS NORTH OF I-90 AT BUF/IAG/ROC/ART. AFTERNOON SHOWERS AND THUNDERSTORMS MAY DEVELOP AT JHW...NEAR WHERE THE BOUNDARY WILL BE STALLED. OUTLOOK... THURSDAY THROUGH SUNDAY...MAINLY VFR. && .MARINE... LOW PRESSURE TRACKING ACROSS THE ST LAWRENCE RIVER WILL MOVE TO THE EAST AND DRAG A COLD FRONT SOUTH ACROSS THE LOWER LAKES TONIGHT. THE TIGHT PRESSURE GRADIENT SOUTH OF THE FRONT WILL RESULT IN SCA CONDITIONS THROUGH THE EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL ALSO ACCOMPANY THE FRONT THIS EVENING AND TONIGHT. HIGH PRESSURE FOLLOWING THE DEPARTING COLD FRONT WILL RESULT IN CALMER CONDITIONS WEDNESDAY THROUGH FRIDAY. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...TJP NEAR TERM...APFFEL/TJP SHORT TERM...THOMAS LONG TERM...THOMAS AVIATION...APFFEL MARINE...APFFEL/TJP
Hazardous weather outlook, Jul 17, 8:57 PM EDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 857 PM EDT TUE JUL 17 2012 NYZ001>008-010>014-019>021-085-190100- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 857 PM EDT TUE JUL 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-190100- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 857 PM EDT TUE JUL 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Local storm report, Jul 17, 10:15 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1015 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM MARINE TSTM WIND OLCOTT 43.34N 78.72W
07/17/2012 M51 MPH LOZ042 NY C-MAN STATION
&&
EVENT NUMBER BUF1200179
APFFELSpecial weather statement, Jul 18, 12:13 AM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1213 AM EDT WED JUL 18 2012
NYZ006>008-180515-
JEFFERSON NY-LEWIS NY-OSWEGO NY-
1213 AM EDT WED JUL 18 2012
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 1209 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG
TO 50 MPH...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR
PULASKI...AND MOVING EAST AT 45 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
LACONA...
ALTMAR...
REDFIELD...
NORTH OSCEOLA...
OSCEOLA...
HIGHMARKET...
CONSTABLEVILLE AND TURIN...
PORT LEYDEN AND LYONS FALLS...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4360 7513 4344 7548 4353 7625 4358 7621
4371 7621 4366 7511 4364 7510 4362 7510
TMASpecial weather statement, Jul 18, 12:41 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1241 AM EDT WED JUL 18 2012
NYZ006-008-180545-
LEWIS NY-OSWEGO NY-
1241 AM EDT WED JUL 18 2012
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 1238 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG WINDS
TO 45 MPH...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED OVER
CENTRAL OSWEGO COUNTY...AND MOVING EAST AT 50 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
WILLIAMSTOWN...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4342 7552 4342 7557 4348 7580 4333 7588
4332 7585 4329 7586 4328 7587 4331 7614
4353 7613 4347 7543 4346 7543
\TMAThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 9:50 PM EDT | Special Marine Warning | BUF | 34 min | |
| Jul 18, 12:13 AM EDT | Special Weather Statement | BUF | Lewis | 62 min |
Nearby
Special Weather Statements in New York, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.